My physician has given me a prescription for Topamax for weight loss support. This program will be supervised and I will see the Dr weekly. An EKG and blood work were required and all normal, however cholesterol and sugars were getting up there. My physician told me I'm not at risk for breast or lung cancer or lots of other diseases judging by my lifestyle and family history, but I am at risk for stroke or heart attack if I don't lose around 35-40 lbs.
I'm well aware that programs like Weight Watchers are successful and that patients don't keep weight off unless they change their eating habits, but I'm going to jump start my weight loss with the Topamax. I also take:
Clonazepam 0.5, Straterra, Viibryd and Diovan. I occasionally use a rescue and a maintenance asthma inhaler.
I'm hoping not to be lectured, but rather to hear about anyone's experience with Topamax for weight loss. I know it must have worked well as it is now FDA approved for that purpose.
Thank You! I value everyone on our site and appreciate your support.
4N Substances aka Frenchie
Topamax for Weight Loss?
16 Mar 2013
It is certainly worth a try. My doctor prescribed for me some time ago, I took for a few months, but to no avail. I guess I didn't change my eating habits and exercise to match the "program". I, too, need to lose about 40lbs as I am at the edge of being prediabetic and have high cholesterol. It ain't easy losing the weight, but sure is easy to put it on. I wish you the best and let us know how it goes.
16 Mar 2013
Hey there Frenchie. Good morning. I got so much support, that helped so much, yesterday, that it feels good to give it back. Thank you again, by the way. My pain Dr. Put me on it too, for a few reasons. To help me lose weight to help my back, knees, and I, too have been told I'm at risk for strok or heart attack. He upped mine to 300mg, and thought about 400mg, but didn't. I only lost very little, but I had also tried Phentermine for three months, and lost only two lbs I think. Like Laurie said, I ate right, and everything, but also, like Laurie said, its worth a try, because my Dr.s, and nurses said many many people do. So, you have a good chance. And IDE bet a million, you have to be more energetic than I. So, I'm wishing you, the best luck, and know you have friends here cheering for you. I know I will be. Ruthie
18 Mar 2013
There is a drug that was approved for weight loss recently and it contains both topamax and phentermine. Of course right now it is a brand and will cost ya. But if you talk to the doctor he might be willing to prescribe both generic drugs.
I am on topamax for mood swings and have not noticed weight loss but I have been eating a lot of junk lately.
18 Mar 2013
Hi Everyone, Tomorrow I begin the Topamax. I wanted to start today when my daughter, an ICU RN, would be with me, as I'm a little nervous. However, it's prescribed as a before bedtime med-so here goes my first dose. I am titrating up so I don't expect any difficulty.
If any of you have interest, I'll post every couple days about by progress/side effects if any.
Thanks to all my friends for your support. And Cupcake... I haven't forgotten anything you said.
Love to all of you.
19 Mar 2013
I was on Topamax for about 4 years and specifically wanted it to replace the diet pills I was taking because its meant to be prescribed for migraines/seizures but it has the added 'side effect' of weight loss. It also has the side effect of you not being able to sweat so you dont know when your body is getting overheated so have to be very careful not to get dehydrated. I dont know what dose your doctor started you on but it shouldnt be more than 25mg.. you can work up from there.
When I was on it I did also not eat very much but it did keep My weight at the level I wanted it for the whole 4 years. I stopped taking it as was getting daily migraines and also developed a droopy right eyelid that was getting progressively worse. Just take care.
21 Mar 2013
Hi Friends!! I really appreciate ALL the comments and support on this journey. In two days have lost a pound and a half..woo-hoo! One interesting thing I have noticed, that I read about somewhere, has come to pass-soda tastes TERRIBLE!! The diet Pepsi that I love (and need to give up anyway :) tastes bitter! I really have little appetite. I'm eating pretty healthfully but having to remind myself to do so. No other side effects, still a few days at 25. Blessings to all of you.
31 May 2013
I have been taking Topamax for migraines for about 6 months and have lost 20 pounds as a side effect of the drug. It really curbs your appetite. Anything carbonated such as soda tastes horrible so you really lose a lot of calories from just cutting that from your diet alone. There are other side effects which aren't great though such as tingling hands and feet, blurry vision and extreme fatigue. These seem to subside after the first couple of months though, thank goodness.
31 May 2013
Hi Amy and other friends!
To update everyone, I have lost 24 lbs. yay! Topamax really has had the effect on me that I'm generally uninterested in food and portions of anything I do eat are very small.
I have experienced the same tingly hands and feet, but most frustrating has been the impact on my short term memory. I see why they call it "Dopamax!" It's frustrating when you can't recall the name of your 10 yr old dog or your neighbor's husband. I'm aware of this now though and try to use a little mind control-deep calming breath, a few minutes relaxation, reassurance that I'm not turning into a vegetable and the word usually comes to me.
Willpower is still needed in social situations and I have been amazed at how much mindless eating I previously did. I eat mindfully now and hope I can continue this as a permanent lifestyle change. I've managed to keep the weight off back in Europe for the last month and don't feel I have deprived myself.
I have not talked to my Dr yet about going off of Topamax and I'm not looking forward to that process. If anyone can offer any wisdom or share their experience getting off Topamax I'd be very grateful.
Thanks for your support.
5 Jun 2013
Hey there I too was prescribed Topamax (but not for weight loss for headaches) and the side effects of that medication have ruined my stomach and I just could not eat! be very careful it is a potent medication. I have never felt so bad in my entire life it was like having razors inside my stomach and an awful taste im my mouth! i had to stop taking it. Topamax is given in a gradual dose increasing dosage every couple of weeks! I never reached the max dose!
All I can tell you is to be very very careful! I have 20 lbs to lose and I was just prescribed Phentermene, I am a little scared to take it. I did lose about 7 lbs with Topamax but thats because I was soooooooo sick I could not eat!! take care and I wish you well!!
2 Oct 2013
I am starting Topamax this week, I am very nervous about some of the side effects that people have been reporting and hoping that with low doses that they are minimal. I already feel like my attention isn't what it used to be and am already a little on the forgetful side... I sure hope this doesn't make it even worse :/ I have a solid 45 pounds to 60 pounds that I need to lose, has anyone been on topamax long term for weight loss purposes?
Thanks so much!
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I started Topamax almost 3 weeks ago and up to 75mg of and wanted to know when about people started to see weight loss and if exercise was part of ...
1 answer • 10 Oct 2011
I was taking topamax for weight loss ,I was at 199 lbs,within the yr I dropped down to 118,I had stopped taking Topamax I didnt want to lose that ...
6 answers • 2 Nov 2011
I have been on Topamax for three weeks I started off on 50mg now 75mg and soon I will start 100mg. The way I take it now is 25mg in the morning and ...
2 answers • 3 Oct 2012
Hi, Im new to topamax and started it today I am aware that a common symptom is weight loss. From what I understand the weight loss is caused by lack ...
4 answers • 15 Oct 2014